Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 191, NWS Tallahassee, FL

July 21, 20204 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2020, 6:06 PM EDT for 4 counties in Florida. It was in force for 84 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 6:06 PM EDT (22:06 UTC)
Expired
Jul 21, 2020, 7:30 PM EDT
In force
84 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, FL, Jefferson County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 45 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:15 PM EDTTSTM WND DMGPerry, FLNUMEROUS TREES DOWN IN TAYLOR COUNTY.
Jul 21, 6:15 PM EDTTSTM WND GST 601 S Perry, FLSPOTTER ESTIMATED 60 MPH GUSTS 1 MILE SOUTH OF PERRY.
Jul 21, 7:02 PM EDTMARINE TSTM WIND 39Shell Point, FLA MESONET AT SHELL POINT BEACH PARK MEASURED A WIND GUST OF 39 MPH.
Jul 21, 7:05 PM EDTTSTM WND DMG1 Ese Newport, FLFALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE ALONG HIGHWAY 98 NEAR LIGHTHOUSE ROAD AS REPORTED BY THE DUKE ENERGY OUTAGE WEBSITE.
Jul 21, 7:05 PM EDTTSTM WND DMG1 Sse Vereen, FLFALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE ALONG WOODVILLE HIGHWAY NEAR COMMERCE BLVD AS REPORTED ON THE DUKE ENERGY OUTAGE WEBSITE.
Jul 21, 7:05 PM EDTTSTM WND DMG1 W Wakulla, FLFALLEN TREES OR LIMBS RESULTED IN A POWER OUTAGE ALONG HIGHWAY 267 JUST WEST OF WOODVILLE HIGHWAY AS REPORTED BY THE DUKE ENERGY OUTAGE WEBSITE.
Jul 21, 7:06 PM EDTTSTM WND DMG3 S Shadeville, FLTREE DOWN NEAR THE INTERSECTION OF SPRING CREEK HIGHWAY AND BROWN DONALDSON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS52 KTAE 212206
SVRTAE
FLC037-065-123-129-212330-
/O.NEW.KTAE.SV.W.0191.200721T2206Z-200721T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
606 PM EDT Tue Jul 21 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Wakulla County in Big Bend of Florida...
  Northwestern Taylor County in Big Bend of Florida...
  Southwestern Jefferson County in Big Bend of Florida...
  Eastern Franklin County in Big Bend of Florida...

* Until 730 PM EDT.

* At 605 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles east of Perry to 17 miles west of
  Steinhatchee, moving west at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Marks, Perry, Woodville, Crawfordville, Wakulla, Newport,
  Shadeville, Hells Half Acre, Wakulla Springs, Cabbage Grove,
  Scanlon, Perry-Foley Airport, Hampton Springs, Liveoak Island,
  Alligator Point, Goose Pasture, Iddo, Bald Point, Hyde Park and
  Secotan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 2987 8375 3003 8405 2999 8426 2986 8429
      2982 8445 3030 8429 3030 8425 3027 8424
      3027 8408 3029 8407 3027 8347 2978 8368
TIME...MOT...LOC 2205Z 093DEG 17KT 3015 8346 2959 8366 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
898 
WWUS52 KTAE 212253
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
653 PM EDT Tue Jul 21 2020

FLC037-065-123-129-212330-
/O.CON.KTAE.SV.W.0191.000000T0000Z-200721T2330Z/
Wakulla FL-Taylor FL-Jefferson FL-Franklin FL-
653 PM EDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EASTERN WAKULLA...NORTHWESTERN TAYLOR...SOUTHWESTERN JEFFERSON
AND EASTERN FRANKLIN COUNTIES...

At 652 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Monticello to 25 miles southeast
of St. Marks, moving northwest at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Woodville, St. Marks, Crawfordville, Wakulla, Newport, Alligator
Point, Shadeville, Goose Pasture, Hells Half Acre, Bald Point, Hyde
Park, Wakulla Springs, Cabbage Grove, Plum Orchard, Scanlon, Shell
Point, Port Leon, Wakulla Beach, Fanlew and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 2982 8445 3030 8429 3030 8425 3027 8424
      3027 8408 3029 8407 3027 8369 3001 8402
      3003 8405 2999 8426 2986 8429
TIME...MOT...LOC 2252Z 127DEG 28KT 3040 8380 2984 8400 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
330 PM EDT Tue Jul 21 2020

.NEAR TERM [Today through tomorrow]...

Scattered convection across the Florida panhandle will continue to
gradually propagate northwestward through the remainder of the
afternoon. Additional scattered convection is expected across the
southeast big bend and adjacent south-central Georgia as the
Atlantic sea breeze pushes westward late this afternoon into the
early evening hours. The 12z KTAE sounding has enough mid-level dry
air aloft that a few storms today could be on the strong side with
gusty winds. DCAPE values are near 1000 j/kg. Overnight lows will
generally be in the low to mid 70s.

For Wednesday, similar conditions are expected with scattered late
morning through afternoon convection and highs in the low to mid
90s.

.SHORT TERM [Wednesday night through Thursday night]...

Much of the area will reside between a westward moving tropical
wave to our south and a large upper level ridge to our north
through the duration of the short term. Between these two
features, easterly flow will continue and slightly better moisture
content moving into the region will fuel higher rain chances on
Thursday. Storm motions will be a little faster so expect gusty
winds with any storms, but flooding rain is not expected due to
these faster storm motions. High temperatures will remain above
normal with highs reaching the mid 90s.

.LONG TERM [Friday Through Tuesday]...

The upper level pattern begins to grow more amplified across the
CONUS as a large upper level ridge strengthens over the central
US. For our area, mid-level flow gradually transitions from
easterly to northerly. Some solutions indicate a back door front
moving into the region from the northeast later in the weekend.
While this "front" won't bring any cooler temperatures, it will
help serve as a focus for shower and thunderstorm development, in
addition to our normal summertime pop-up thunderstorms. Most
guidance indicates the possibility of this front stalling across
the south so left rain chances slightly above normal for next
week.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered afternoon convection will diminish this evening. VFR
conditions are expected to prevail away from convection.

&&

.MARINE...

Elevated southeasterly and easterly flow around 15 knots will
continue through the next few days leading to cautionary boating
conditions across our waters. Seas will also be elevated and
around 3 to 5 feet through the end of the week. A backdoor front
will approach the Gulf coast by the weekend and it should be
enough to lessen the easterly trade winds below cautionary levels.
Showers and thunderstorms are likely through much of the period
with the greatest coverage expected in the overnight and morning
hours.

&&

.FIRE WEATHER...

While temperatures will remain above average, elevated moisture
will keep red flag conditions from getting met. Transport winds
out of the southeast will be elevated, as well as mixing heights,
so dispersions will be on the higher side the next few days.
Scattered showers and storms can be expected the next few days.

&&

.HYDROLOGY...

There are no significant flooding concerns for the next several
days. Isolated to scattered afternoon showers and thunderstorms
will occasionally produce isolated heavy rain totals, but nothing
atypical for summer is expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  96  74  94  74 /  30  50  10  40  20
Panama City   76  92  77  90  76 /  20  50  30  50  20
Dothan        73  95  73  94  73 /  20  40  10  40  10
Albany        74  96  75  96  75 /  30  30  10  30  10
Valdosta      73  94  73  94  73 /  20  50   0  40  10
Cross City    72  94  73  93  72 /  20  60  10  60  10
Apalachicola  78  90  78  88  78 /  20  40  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...DVD
MARINE...Dobbs
FIRE WEATHER...Dobbs
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Jul 21, 4:32 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
332 PM CDT Tue Jul 21 2020

ALZ066-069-212100-
Dale AL-Houston AL-
332 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALE AND NORTHWESTERN
HOUSTON COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midland City to near Daleville. Movement
was north at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Ozark, Fort Rucker, Midland City, Newton, Pinckard,
Clayhatchee, Bells Crossroads, Hunt Field, Waterford, Hooper Stage
Field, Knox Field, Mabson, Ewell, Cairns Aaf, Wicksburg, Echo, Dean
Church Road, Bagwells Crossroads and Lowe Army Heliport.

LAT...LON 3161 8544 3139 8544 3119 8563 3119 8570
      3135 8576
TIME...MOT...LOC 2032Z 172DEG 8KT 3140 8550 3123 8565

42-DVD
Special weather statement, Jul 21, 4:41 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT Tue Jul 21 2020

FLZ034-134-212145-
Coastal Dixie FL-Inland Dixie FL-
441 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR DIXIE COUNTY UNTIL 545 PM EDT...

At 440 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Bell to 10 miles south of
Fowlers Bluff. Movement was west at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cross City, Horseshoe Point, Suwannee, Horseshoe Beach, Tennille,
Shamrock, Clara, Cross City Airport, Shired Island, Old Town,
Guaranto Springs, Jena, Hines, Jonesboro, Eugene, Fletcher, Yellow
Jacket and Fanning Springs.

LAT...LON 2939 8323 2946 8336 2957 8345 2967 8342
      2967 8336 2982 8332 2982 8293 2972 8295
      2972 8296 2970 8294 2970 8296 2963 8297
      2958 8295 2959 8294 2954 8298 2947 8298
      2937 8307 2934 8307 2932 8314 2929 8317
TIME...MOT...LOC 2040Z 073DEG 13KT 2981 8275 2924 8304

42-DVD
Special weather statement, Jul 21, 4:48 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM CDT Tue Jul 21 2020

ALZ067-212115-
Henry AL-
348 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abbeville, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Newville, Capps, Murphy Station, Graball and Edwin.

LAT...LON 3171 8541 3170 8532 3153 8521 3142 8537
      3146 8542
TIME...MOT...LOC 2047Z 141DEG 9KT 3154 8535

42-DVD
Local storm report, Jul 21, 5:21 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 NNW GUARANTO SPRINGS  29.80N 82.96W
07/21/2020                   DIXIE              FL   911 CALL CENTER

            TREE ON POWERLINE, SPARKED A FIRE.

&&

WD
Local storm report, Jul 21, 5:32 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND HORSESHOE POINT         29.44N 83.29W
07/21/2020  M40 MPH          DIXIE              FL   MESONET

            FSWN HORSESHOE BEACH WEATHERSTEM MEASURED A
            40 MPH GUST.

&&
Special weather statement, Jul 21, 6:00 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
600 PM EDT Tue Jul 21 2020

FLZ018-019-GAZ147-148-159-160-212245-
Inland Jefferson FL-Madison FL-Berrien GA-Brooks GA-Lowndes GA-
Cook GA-
600 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
MADISON...SOUTHERN COOK...SOUTH CENTRAL BERRIEN...LOWNDES AND BROOKS
COUNTIES UNTIL 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Moody Air Force Base to 10 miles northeast of
Perry. Movement was west at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Madison, Lake Park, Adel, Quitman, Valdosta, Hahira, I-75 At Exit 16,
Moody Air Force Base, Remerton, Dasher, Greenville, Morven, Lee,
Cecil, Ebb, Barretts, Greggs, Hamburg, Pinetta and Lovett.

LAT...LON 3063 8322 3063 8328 3054 8325 3026 8337
      3026 8347 3030 8347 3031 8382 3032 8379
      3043 8383 3059 8378 3066 8371 3117 8351
      3106 8320 3095 8318 3095 8309
TIME...MOT...LOC 2200Z 102DEG 17KT 3096 8316 3021 8346

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:21 AM EDTSpecial Marine WarningTAE84 min
Jul 21, 10:43 AM EDTSpecial Marine WarningTAE25 min
Jul 21, 11:20 AM EDTSpecial Weather StatementTAEWakulla25 min
Jul 21, 11:52 AM EDTSpecial Weather StatementTAEGadsden38 min
Jul 21, 12:14 PM EDTSpecial Weather StatementTAECalhoun, Gulf, Liberty46 min
Jul 21, 12:27 PM EDTSpecial Marine WarningTAE3 hr
Jul 21, 12:57 PM EDTSpecial Weather StatementTAEBay, Calhoun63 min
Jul 21, 1:55 PM EDTSpecial Weather StatementTAEWalton50 min
Jul 21, 1:56 PM EDTSpecial Marine WarningTAE108 min
Jul 21, 1:59 PM EDTSpecial Weather StatementTAELeon31 min
Jul 21, 2:19 PM EDTSpecial Weather StatementTAEWashington26 min
Jul 21, 2:36 PM EDTSpecial Weather StatementTAEWalton54 min
Jul 21, 2:57 PM EDTSpecial Weather StatementTAEWashington33 min
Jul 21, 3:25 PM EDTSpecial Weather StatementTAEWalton35 min
Jul 21, 3:27 PM EDTSpecial Weather StatementTAEWashington33 min
Jul 21, 4:14 PM EDTSpecial Marine WarningTAE3 hr
Jul 21, 4:41 PM EDTSpecial Weather StatementTAEDixie64 min
Jul 21, 4:50 PM EDTSevere Thunderstorm WarningTAEDixie55 min
Jul 21, 5:18 PM EDTSevere Thunderstorm WarningTAELafayette, Taylor87 min
Jul 21, 5:48 PM EDTSpecial Marine WarningTAE3 hr
Jul 21, 6:00 PM EDTSpecial Weather StatementTAEMadison45 min
Jul 21, 6:48 PM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Taylor, Wakulla72 min
Jul 21, 7:41 PM EDTSpecial Weather StatementTAEGadsden, Liberty49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.